Journal of Gastrointestinal Disorders and Liver function
Dengue Liver Dysfunction and Problem of Paracetamol Use
Department of Laboratory Medicine, Chulalongkorn University, Bangkok, Thailand
Viroj Wiwanitkit, Department of Laboratory Medicine, Chulalongkorn University, Bangkhae, Bangkok 10160, Thailand. E-mail: firstname.lastname@example.org
Wiwanitkit, V. Dengue Liver Dysfunction and Problem of Paracetamol Use. (2015) J Gastrointest Disord Liver Func 1(1): 1.
©2015 Wiwanitkit, V. This is an Open access article distributed under the terms of Creative Commons Attribution 4.0 International License
KeywordsDengue; Hepatitis; Paracetamol; Liver dysfunction; Antipyretic drug
There are many problematic tropical viral infections. Dengue virus infection is a common infection seen in several tropical countries and causes many deaths each year. The clinical feature of dengue is acute febrile illness plus hemorrhagic complication. There are also many atypical clinical presentation including gastroenterological and hepatic manifestations. Many dengue patients have constipation and increased liver enzyme. The hepatitis is a common problem seen in dengue patient but it is usually forgotten. When a practitioner deals with dengue, the hematological problem is usually focused. It is commonly that the other concurrent problem is overlooked. Focusing on hepatic dysfunction in dengue, it is not rare. Since the dengue patient usually has high fever, any drugs that can relief fever is usually used as self-medication by the patient. The use of aspirin is well-documented for its unwanted effect in dengue patient. Hence, it is suggested to use acetaminophen or “paracetamol” that is a well-known over the counter drug at present. However, paracetamol is not 100% safe for dengue patient. Since many dengue patients have liver dysfunction, using paracetamol can be dangerous[3-5]. To manage dengue patient, concern on liver dysfunction is needed and information on possible side effect of any antipyretic drug, including to acetaminophen, has to be given to the patient.
- 1. Wiwanitkit, V. Dengue fever: diagnosis and treatment. (2010) Expert Rev Anti Infect Ther 8(7): 841-845.
- 2. Wiwanitkit, V. Liver dysfunction in Dengue infection: an analysis of the previously published Thai cases. (2007) J Ayub Med Coll Abbottabad 19(1): 10-12.
- 3. Shivbalan, S., Sathiyasekeran, M., Thomas, K. Therapeutic misadventure with paracetamol in children. (2010) Indian J Pharmacol 42(6): 412-415.
- 4. Pandejpong, D., Saengsuri, P., Rattarittamrong, R., et al. Is excessive acetaminophen intake associated with transaminitis in adult patients with dengue fever? (2015) Intern Med J 45(6): 653-658.
- 5. Habaragamuwa, B.W., Dissanayaka, P. N-acetylcystein in dengue associated severe hepatitis. (2014) Indian J Crit Care Med 18(3): 181-182.